Due to the COVID-19 pandemic, the ACP office is closed to the public as our staff work remotely. Click here to see how this impacts our programs and operations.

Canadian Patient Safety Week – not all meds get along

October 31, 2018

Learning from an Alberta case.

One in 143 Canadian seniors had to be hospitalized in 2016 due to the harmful effects of their medication. In an effort to lower that number, The Canadian Patient Safety Institute (CPSI) is using the week of October 29 to November 2 to highlight the importance of health care reviews.

This year, Canadian Patient Safety Week (CPSW) is focusing on medication safety. The theme is “Not All Meds Get Along,” urging patients and healthcare professionals to seek and/or provide medication reviews for at-risk populations.

Seniors are a good example of why medication reviews are important. CPSI says that 66 per cent of Canadians over the age of 65 take at least five different prescription medications, while 27 per cent take at least 10 different prescription medications.

CPSW wants patients and caregivers to talk to their healthcare providers about their medications.

In Alberta, pharmacists are already familiar with assessments and how a discussion with an individual can reveal potentially dangerous, even deadly, drug interactions.

Two cases in Alberta illustrate what can go wrong without a thorough look and continual monitoring of an individual’s treatment plan. Nitrofurantoin is a commonly prescribed antibiotic for the treatment of recurring, uncomplicated urinary tract infections. Nitrofurantoin has been linked to various adverse effects, including hepatotoxicity.

Amy Wai Ling Eng is a clinical pharmacist at the Peter Lougheed Centre in Calgary. Amy was part of the care team for a of a patient who was admitted to palliative care for end stage liver disease secondary to nitrofurantoin. The patient passed away.

“I was disappointed at the cause of the death. It was unfortunate, but also potentially preventable, as it was drug induced.”

After that case, and another similar death, Amy says the pharmacists on the medicine teaching unit started doing some research.

“It has been well documented that long-term use of nitrofurantoin can induce liver injury. It is a rare, but serious complication.”

Patients may have symptoms of chronic liver disease without realizing the cause.  The usual treatment for nitrofurantoin-induced liver toxicity is discontinuation of nitrofurantoin, and in some cases, systemic steroids.

Pharmacists play a vital role in determining if the medication is appropriate for the patient. Pharmacists are traditionally very good at ensuring a dose is safe and that there are no interactions or contraindications with a prescription. With “chat, check and chart”, pharmacists are gathering additional information and expanding their assessments by also questioning indication, effectiveness, and usage/adherence.

Pharmacists who routinely gather more information, and assess accordingly, may detect and potentially resolve more patient problems. By checking Netcare for lab results, medication history and reports from healthcare professionals, pharmacists will be able to evaluate the efficacy and toxicity of a medication and intervene as appropriate.

In the recent nitrofurantoin cases in Alberta, the patients passed away from nitrofurantoin-induced hepatotoxicity. The Standards of Practice for Pharmacists and Pharmacy Technicians (Standard 6) requires pharmacists to assess each prescription for appropriateness and determine if there is a drug therapy problem.

Amy is hoping that this case will help other pharmacists and ultimately, their patients.

“I just want pharmacists to be aware of this rare, but serious complication of using nitrofurantoin long term. Also, in general with all medications, to be diligent in educating patients on all rare but serious complications.”

← Previous ArticleNext Article →